The People's Pharmacy

Joe Graedon, M.S.,and Teresa Graedon, Ph.D.

Q. I have found that my body reacts in a very predictable manner to my morning cup of coffee. Usually within five to 10 minutes I have to go to the bathroom. Is it the caffeine or something else in coffee that stimulates the bowels?

A. You are not the first person to notice this effect. We used to think the caffeine was responsible, but scientists have shown that both regular and decaf coffee stimulate colon activity (Gut, April 1, 1990). Caffeinated coffee does seem to have a stronger effect, however (European Journal of Gastroenterology & Hepatology, February 1998).

Recently, scientists tested coffee in rats and found that both decaf and high-test increase the power of intestinal muscle contractions. The coffee treatments also changed the composition of the rats’ gut microbes, though no one is quite certain what that means for digestive health. The investigators reported their research at the conference Digestive Disease Week.

Q. I have been on metformin for about three weeks for prediabetes and polycystic ovary syndrome (PCOS). I started with 500 mg, and I am supposed to ramp up to taking it three times a day, half an hour before each meal.

I don’t know if I can manage that. Right now I am experiencing stomach upset, nausea and diarrhea. It is hard to take. The doctor says this effect will go away. Is that true?

A. Diarrhea and nausea are very common side effects when people start taking metformin. Many people do find that the initial digestive distress diminishes with time. Certain others discover that the side effects continue, and they can’t tolerate the drug.

Metformin works by decreasing insulin resistance. That may be why it can help PCOS. This hormonal condition is associated with too much insulin, insulin resistance and chronic inflammation.

You can learn more about the pros and cons of metformin, along with other options for controlling blood sugar, in our Guide to Managing Diabetes. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DM-11, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Q. As a doctor, I prescribe generic ketamine for my hard-to-treat depressed patients. A compounding pharmacy makes it into an affordable nasal spray. My patients have called it a game changer.

A. Ketamine (Ketalar) has been available since 1970 as an injectable anesthetic. Some doctors have prescribed it off-label for people with chronic pain or challenging depression. The generic form is relatively inexpensive.

The Food and Drug Administration approved a chemical cousin of ketamine, esketamine (Spravato), which is now available. A study published in the American Journal of Psychiatry (May 21, 2019) found that esketamine nasal spray worked better than placebo nasal spray to alleviate treatment-resistant depression.

Esketamine does have some side effects. They include dizziness, a bad taste in the mouth, dissociation and nausea. The dissociation could be described as a feeling of not being connected to the body.

The brand name, Spravato, has another drawback. It is expected to cost over $4,000 a month.

(In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla. 32803, or email them via their website: www.PeoplesPharmacy.com.)

Load comments